Before agreeing to take any medication, people should be aware of the benefits and risks. There are a number of drugs that are used to combat osteoporosis, which is certainly a benefit. But all of these medications have risks, including the injectable medication Reclast. One reader had a horrifying experience:
“My problem was a reaction to Reclast. Right away I started getting muscle aches and pains. Then I started having problems walking.
“I told my doctor who sent me to an arthritis specialist who gave me a shot which did nothing. I kept going back to my doctor to show him my legs and feet and how swollen they got and how red my feet got. It got to the point I could not walk. I went to his office in a wheel chair and he gave me a handicap sticker but refused to think it was a reaction to this medication.
“I called the manufacturer (Novartis) and they told me to have my doctor call when I went back into the office because it was a sure side effect of the medicine. So I handed him the number and he said he did not have time for this crap. I had to change doctors after spending $9,000 on tests and medications.
“Now the new doctor I have doesn’t believe my symptoms could be caused by the drug either. She said enough time has gone by that I should not be having problems with my feet and knees because of the medicine. She also wants a million tests done that are costly and I just don’t have the money.
“So she shrugs it off by saying you don’t want to pay, so what am I to do. I feel like a person who will never get cured. I am at a loss. And I am only 58 and work full time with limited benefits and hurt all the time.” –Diane
People’s Pharmacy Response:
Reclast is an osteoporosis drug (generic name is zoledronic acid). It belongs to the bisphosphonate class of medications, much like the following:
A recent review of randomized controlled trials by British researchers concluded that bisphosphonate drugs do reduce the likelihood of fractures due to weakened bones, but that the benefit-to-risk ratio is defensible only in patients whose likelihood of a fracture is high (Health Technology Assessment, Oct., 2016). That is because of the negative impact on quality of life. For Reclast in particular, flu-like symptoms are considerably more common among people getting the drug than those getting placebo.
Instead of taking an oral drug daily, weekly or monthly, like other osteoporosis drugs, Reclast is a once-a-year injection. That means it has LONG-LASTING effects. That makes it convenient for some, but for those who experience side effects, it may mean long-lasting misery.
Reclast Side Effects:
- Muscle aches, arthritis, joint pain, bone pain, muscle spasms
- Pain in arms or legs, back pain, fluid buildup in legs, tingling in extremities
- Fatigue, flu-like feelings, fever, lethargy
- Headache, dizziness
- Digestive distress, stomach pain, nausea, vomiting, loss of appetite, constipation, heartburn, diarrhea
- Rash, skin irritation, severe allergic reaction
- Eye irritation, eye damage
- Jaw bone death (osteonecrosis of the jaw)
- Unusual fractures of the femur (thigh bone)
- Kidney damage, kidney failure
- Low calcium levels in the blood
- Atrial fibrillation (with other bisphosphonates)
We are saddened that your physicians have ignored the official prescribing information and pretended that your symptoms are unrelated to the medication. This seems irresponsible to us. You can read about ways to protect yourself from this kind of oversight in our book, Top Screwups Doctors Make and How to Avoid Them.
Diane is not the only person to share bad experiences with bisphosphonates. Here are some other case reports:
“I have had 2 infusions of Reclast. I had 2 SEVERE bouts with inner thigh pain. Lasted about 1/2 hour and both time woke me up at night. Pain was debilitating; couldn’t move; VERY DEEP BONE PAIN!! VERY scary…. I did think of the Reclast drug. When I went the second year for my 2nd infusion of Reclast, I asked the lady if she had heard of anyone experiencing severe thigh pain. She told me no.
“Well, after this 2nd infusion I have had 3 bouts with horrible thigh pain. Two of those were of the inner thigh and the last one was on the outer thigh on the left leg! I will never take this drug again. Please be careful, as I think these drugs need MUCH MORE TESTING!
“Best of luck to anyone having these symptoms!!”–Monica
“I have been diagnosed with third stage renal failure and I also have atrial fibrillation. There is a question now about how can we treat the atrial fibrillation (A-fib) since my kidneys are in bad shape.
“I took Forteo injections for 19 months and a couple of years later I had a Reclast infusion. The decline in my kidneys started after I had the Forteo and worsened after the Reclast. I feel sure that I will not be taking another Reclast injection.”–J.C.
“I was taking Fosamax and sustained two femur fractures after its use… Reclast was used two years after the first fracture. When the IM rod was removed after healing…it was causing much hip pain…. the leg spontaneously broke in the mid shaft while I was dressing two days later… we had to place the rod again, so two fractured femurs from medications to prevent fractures.
“I am frightened. Is Reclast part of the Fosamax femur fractures? I have no osteoporosis, but my mother had it severely. The drugs were given for that reason. The fracture is very slow to heal due to these drugs. Another doctor wants to use Forteo…. I am not sure what to do.”–Lee
“I’m a 54 year old healthy, active woman. Two years ago my doctor said I had osteopenia and put me on Actonel, once a week. After one dose, I was in such pain I couldn’t stand for anyone to touch me, and could hardly get out of bed for 2 days.
“I called the doctor who said I had the flu and should try it again in two weeks. I felt so much pain (not flu symptoms) there was no way I was going to try it again. Then he tried Boniva. It worked well for about 6 months, then my heart would start racing when I was relaxing… including about 4 a.m. when I was asleep… which awakened me and prevented me from getting rest. It would take about an hour for me to get over the dizzyness and sick feeling. I wore a heart monitor for 24 hours… and it went from 44 to 147 in an instant in the middle of the night.
“I’ve now just upped calcium, D, and magnesium… because I may break bones, but at least I won’t be a couch potato from the pain.”—Linda
“Have been on Boniva for approximately 8 months and have back, hip, and leg aches which I am now attributing to the drug since I walk regularly at least a mile a day and bike. I am 72 and thought I was falling apart until I read on the web that others are also having this aching problem. If I sit in a chair five minutes or more, my hips, knees and legs are stiff.
“I plan to discontinuing this drug despite osteoporosis in my left hip and will continue with calcium, D and magnesium and weight bearing exercises.”–R.F.
“I could not tolerate Boniva. I had so much joint pain, muscle weakness and fatigue I started taking my husband’s prescription strength ibuprofen. I stopped the Boniva because I was nervous about a stomach ulcer. Then I realized the longer I was off of Boniva, I had no need for the ibuprofen. I am grateful for the early warning and my physician agreed with me in stopping the Boniva.
“I think these drugs do more harm than good. My friend now has atrial fib and has had two spontaneous fractures of her lower legs. She had been on alendronate (Fosamax) for 10 years. I know it is femur fractures they are discussing, but if it can cause a fracture in a strong long bone like a femur, it certainly may cause them in the smaller bones. Her doctor felt alendronate certainly could have contributed to her atrial fib.
“I would strongly recommend patients really read everything they can and be very knowledgeable about the drugs they are prescribed and then make an educated decision with their physician on how to treat osteopenia and osteoporosis.”–S.H.
We would like to learn more about your experience on bisphosphonates such as alendronate (Fosamax), ibandronate (Boniva), risedronate (Actonel) and zoledronic acid (Reclast). Have they worked well for you without any side effects. Let us know below. Have you experienced symptoms? If so, please describe what happened.
Although Reclast and other bisphosphonates are probably the most common treatments for osteoporosis, they are not the only ones. To learn more about some alternatives, you may want to check out our Guide to Osteoporosis.
If you’ve had trouble taking Reclast or any other bisphosphonate osteoporosis drug, please share your story in the comment section below.